How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Muneeb Ali Your Own Question
Dr. Muneeb Ali
Dr. Muneeb Ali, Doctor
Category: Medical
Satisfied Customers: 7037
Experience:  MBBS, MD, MCCM. Currently working in Critical Care Medicine with 10 year experience in Medicine
22950887
Type Your Medical Question Here...
Dr. Muneeb Ali is online now
A new question is answered every 9 seconds

I have had 4 back surgeries and to rotator cuff replacement

Customer Question

I have had 4 back surgeries and to rotator cuff replacement surgery I have been taking 150 30 milligram oxycodones for approximately five years I have also been prescribed Xanax Abilify and trazodone my last doctor's appointment my doctor told me he was going to reduce the oxycodone 550 pills a month is that normal and what would be the side effects of that
Submitted: 10 months ago.
Category: Medical
Expert:  Dr. Muneeb Ali replied 10 months ago.

Hi,

Im sorry to hear about your situation. Well if you are on 150 pills a month that would come to 5 pills a day and as your doctor has proposed cutting down 50 pills a month would equal to just about 1 1/2 pills a day. Now while this can be done over a period of time however if this is done suddenly you WILL suffer from withdrawal symptoms of opioids. While it is recommended to wean patients of opioids and shift them to other pain management strategies. It is certainly NOT recommended that a dramatic cut in dosage be made. If you have to be weaned off opioids, this has to be done in a gradual and slow manner. Meaning if you are on 5 pills a day, that can be initially cut down to 4 pills a day and you can be started on another painkiller along with it. This low dosage would be kept for atleast 7-14 days until your body gets used to the lower dose and then it can be cut down further to 3 pills a day and you can be kept on this dose for another 7-14 days. This would be done until you can be brought down to the targeted lower dose. Cutting back too quickly or suddenly WILL cause withdrawal symptoms. In addition while you are being weaned off opioids at the same time another painkiller or pain management strategy HAS to be started to control the pain. Now the withdrawal symptoms which you can have if the dose is cut too quickly can include the following,

  • Low energy, Irritability, Anxiety, Agitation, Insomnia.
  • Runny nose, Teary eyes.
  • Hot and cold sweats, Goose bumps.
  • Yawning.
  • Muscle aches and pains.
  • Abdominal cramping, Nausea, Vomiting, Diarrhea.

However as i said these can be avoided if the tapering is done in a slow and precise manner. I have weaned patients off long term opioid use however that is usually done over the course of weeks to months in some cases. I would suggest that you discuss the possibility of withdrawal with your doctor and ask him to taper you down in a slow manner.

Do you have any more questions?

Please leave a POSITIVE rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,

http://www.justanswer.com/medical/expert-dr-muneeb-ali/